Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 227, NWS Midland/Odessa, TX

September 11, 2023Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2023, 7:41 PM CDT for Mitchell County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2023, 7:41 PM CDT (00:41 UTC)
Expired
Sep 11, 2023, 8:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 3:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 6:13 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 11, 6:13 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 11 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 240 PM CDT Mon Sep 11 2023

Current visible satellite shows the broken deck of clouds that has
slowed warming somewhat starting to move out of southeast New
Mexico. Clearing skies will help destabilize the environment for
afternoon showers and thunderstorms to develop. With steepening
lapse rates (changes in temperature with height) and a shortwave
trough moving into the region, some thunderstorms may be severe
across southeast New Mexico and portions of the Permian Basin as
well as areas north and east of our own area. Damaging wind gusts
and large hail will be the main threats in addition to brief heavy
downpours and lightning.

A cold front will approach and pass through SE NM and the Permian
Basin tonight and help to keep up shower and storm activity into
Tuesday morning. Temperatures take a dip near or below normal with
many in the low to mid 60s by Tuesday morning. Cloud cover and
showers will stifle warming during the day tomorrow. Highs in the
70s, maybe a few spots staying in the upper 60s, across SE NM and
the Permian Basin. 80s for the Stockton Plateau and staying warm
across the Big Bend where there will be less in the way of clouds
and showers.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 240 PM CDT Mon Sep 11 2023

Wednesday, the upper ridge is forecast to be south of the border,
leaving zonal flow aloft over West Texas and Southeast New Mexico.
At the surface, post-frontal winds will veer back to return flow,
and while temperatures will begin recovering from tonight's cold
front, below-normal highs are still expected along/east of the
Pecos. Thursday/Friday, thicknesses increase more, resulting in
the warmest days of the extended as highs top out right around
normal. Friday night/Saturday, a large trough digging into the MS
Valley will backdoor a cold front into the region, sending
temperatures back below normal along and east of the Pecos
Saturday afternoon. Temps recover a degree or two Sunday, and
another two or three Monday as weak ridging begins developing in
from the west.

This pattern will offer several convective opportunities in the
extended, beginning Wednesday though Thursday morning as a couple
of  shortwaves move through zonal flow aloft, with widespread
convection Wednesday and an MCS across the northern CWA Wednesday
night. NAM forecast soundings at KMAF increase pwats to a whopping
1.73" Thursday morning, when climatological max pwat is only
1.66". Good chances also exist Friday afternoon through Saturday
along the expected cold front, w/best chances along/south of I-20.
Models also depict plenty of opportunities either side of these
events. Rain chances drop off considerably after Saturday as
upper-level ridging begins building in, so we've lowered POPs in
the extended.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Mon Sep 11 2023

VFR conditions prevail at issuance, with a challenging period
ahead. A strong cold front will move southward through the region
this evening, accompanied by a gusty NE wind shift as well as
widespread thunderstorms that will impact area terminals beginning
around 01Z for CNM/HOB, and ending around 08Z for FST. Have
included TEMPO mention for all but PEQ where confidence is lower,
though have included VCTS there, with amendments likely through
the evening. Winds will remain elevated and intermittently gusty,
with at least intermittent -SHRA expected to continue through the
remainder of the period. MVFR/IFR ceilings will develop in the
wake of the front, persisting through 13/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  75  65  83 /  70  70  70  80
Carlsbad                 64  77  64  86 /  60  60  70  70
Dryden                   72  90  71  91 /  30  40  60  50
Fort Stockton            67  80  65  89 /  40  50  60  70
Guadalupe Pass           59  72  60  81 /  60  50  70  60
Hobbs                    62  72  61  81 /  70  60  70  70
Marfa                    62  81  61  86 /  30  50  60  70
Midland Intl Airport     67  76  66  85 /  70  60  70  70
Odessa                   67  76  66  85 /  70  50  70  70
Wink                     67  79  65  87 /  60  50  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Sep 11, 4:04 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
404 PM CDT Mon Sep 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
404 PM CDT Mon Sep 11 2023 /304 PM MDT Mon Sep 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A severe thunderstorm watch is in effect for much of Pemian Basin and
SE NM through the evening. Any severe storms that do develop will be
accompanied by damaging winds up to 80 mph, large hail to tennis
ball size, and an isolated tornado. Heavy rainfall may also result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe storms Wednesday, mainly over
Southeast New Mexico.  Any severe storms that do develop will be
accompanied by large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 11, 7:13 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Mon Sep 11 2023

TXZ045-120100-
Gaines TX-
713 PM CDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GAINES COUNTY
THROUGH 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Denver City, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

&&

LAT...LON 3274 10283 3296 10305 3296 10258
TIME...MOT...LOC 0012Z 293DEG 18KT 3300 10296

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84
Special weather statement, Sep 11, 7:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM MDT Mon Sep 11 2023

NMZ029-033-120115-
Northern Lea County NM-Central Lea County NM-
616 PM MDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
715 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 9 miles south of Tatum, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tatum, McDonald, Gladiola, and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3329 10306 3296 10307 3303 10343 3330 10339
TIME...MOT...LOC 0015Z 276DEG 14KT 3312 10333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:13 PM CDTSpecial Weather StatementMAFGaines47 min
Sep 11, 7:16 PM CDTSpecial Weather StatementMAFYoakum59 min
Sep 11, 7:47 PM CDTSpecial Weather StatementMAFMitchell58 min
Sep 11, 8:03 PM CDTSpecial Weather StatementMAFGaines57 min
Sep 11, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCulberson, Loving, Reeves, Winkler64 min
Sep 11, 8:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines61 min
Sep 11, 8:45 PM CDTSpecial Weather StatementMAFMitchell45 min
Sep 11, 9:22 PM CDTSpecial Weather StatementMAFAndrews38 min
Sep 11, 9:36 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more54 min
Sep 11, 10:13 PM CDTSpecial Weather StatementMAFEctor, Midland47 min
Sep 11, 10:27 PM CDTSpecial Weather StatementMAFCrane48 min
Sep 11, 10:49 PM CDTSevere Thunderstorm WarningMAFMartin, Midland41 min
Sep 11, 11:15 PM CDTSpecial Weather StatementMAFGlasscock, Howard45 min
Sep 12, 4:20 AM CDTSpecial Weather StatementMAFTerrell40 min
Sep 11, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFLea66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.